Minnesota, 2014

Damaging Winds in Minnesota, September 20, 2014

September 20, 2014 · NWS FGF · 7 events in 5 counties and zones

A strong upper level jet dipped into the northern plains during the afternoon of the 20th, accompanied by a strong upper level disturbance. These features produced showers and thunderstorms over southeast Saskatchewan (Canada) that morning that moved into north central and northeast North Dakota during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong upper level jet dipped into the northern plains during the afternoon of the 20th, accompanied by a strong upper level disturbance. These features produced showers and thunderstorms over southeast Saskatchewan (Canada) that morning that moved into north central and northeast North Dakota during the afternoon. As these showers and thunderstorms moved into northeast North Dakota and northwest Minnesota, they developed into a continuous line with some bowing segments. The forward speed on the line was about 45 to 50 mph and mesonet observations picked up wind gusts from 50 to 60 mph. Other showers and thunderstorms developed south of this line, or generally along and south of Interstate 94. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 20, 11:43 AM CST, 2 minutes earlier.

Area forecast discussion, Sep 20, 11:43 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1243 PM CDT SAT SEP 20 2014

.UPDATE...
ISSUED AT 1242 PM CDT SAT SEP 20 2014

STILL MONITORING SEVERE WEATHER POTENTIAL FOR THE AFTERNOON HOURS
ACROSS THE FA. WITH THE SFC BOUNDARY ALONG A LINE FROM PEMBINA TO
KGFK TO NEAR VALLEY CITY...THE SEVERE WEATHER THREAT WOULD BE EAST
OF THAT LINE. CLOUDS AND FOG LIMITED TEMPS OVER NORTHWEST MN TOO
SO THINK THAT BEST BET FOR ANY SEVERE WEATHER WOULD BE ALONG AND
SOUTH OF THE HIGHWAY 2 CORRIDOR AND EAST OF ABOVE MENTIONED
BOUNDARY. GOT A MESOSCALE DISCUSSION FROM SPC IN THE PAST 10
MINUTES DISCUSSING THIS SAME GENERAL AREA. LIKE PREVIOUSLY
MENTIONED THE MAIN THREAT FOR OUR AREA MAY BE WIND. AS THE BAND OF
RAIN GOT INTO THE KGFK AREA HAVE SEEN WIND GUSTS FROM 40 TO 50
MPH.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 357 AM CDT SAT SEP 20 2014

TO START THE DAY...WILL HAVE SOME LOW CLOUDS IN PARTS OF NW MN AND
PATCHY CLOUDS AND FOG IN NE ND. BIG ISSUE TODAY IS UPSTREAM VORT
MAX IN EAST CENTRAL ALBERTA THAT WILL MOVE SOUTHEAST INTO WESTERN
ND AT 18Z AND THEN INTO WEST CNTRL MN AT 00Z SUN. VERY STRONG MID
AND UPPER LEVEL FORCING WITH A 80 KT 500 MB JET AND 130 KT 300 MB
JET WITH THIS VORT...ALONG WITH STRONG UPPER LEVEL DIVERGENCE
CENTERED OVER THE RED RIVER VALLEY EARLY THIS AFTN. SPC WRF AND
RUC AND LOCAL WFO FGF WRF ALL INDICATE ABOUT THE SAME SCENARIO
WITH A POTENTIAL SQUALL LINE ORGANIZING OVER NE ND NEAR NOON-EARLY
AFTN AND MOVING EAST-SOUTHEAST INTO MINNESOTA EARLY TO MID AFTN.
PEAK OF ACTIVITY VIA RADAR PROGS FROM SPC WRF WOULD INDICATE AREAS
FROM ROSEAU TO DETROIT LAKES IN THE PRIME ZONE THEN LINE WILL MOVE
EAST AND WEAKEN TOWARD 00Z JUST EAST OF THE FCST AREA. SPC DAY 1
HAS MUCH OF THE AREA IN SLIGHT RISK USING THE AFOREMENTIONED
PARAMETERS. ONE DOWNSIDE IS THAT THE LOW LEVELS WILL BE MUCH COOLER
THAN YESTERDAY AND THUS INSTABILITY PARAMETERS WILL BE PRETTY WEAK
WITH BARELY BELOW 0C SHOWALTERS WITH SYSTEM. IT IS EXPECTED MID
AND UPPER LEVEL DYNAMICS WILL OVERCOME THIS. WIND SEEMS TO BE THE
MAIN THREAT AS 850 MB WINDS INCREASE TO 45 KTS FOR A TIME MID AFTN
JUST EAST OF THE RRV AS LINE MOVES THROUGH. THUS ANY STRONG STORM
LINE COULD EASILY MIX THIS DOWN. HAIL ALSO A THREAT DUE TO COOLING
AT 500 MB WITH SYSTEM AS TEMPS AT THAT LEVEL DROP TO -20C. TORNADO
THREAT WOULD SEEM LOW...DUE TO LACK OF SFC LOW UNLIKE YESTERDAY.

DID INCLUDE SEVERE WORDING FOR A 2-3 HOUR PERIOD ACROSS THE RRV
INTO MN IN RISK AREA BASED ON TIMING FROM SPC WRF/RUC.

SYSTEM CLEARS EAST TONIGHT...LINGERING CLOUDS IN LAKE OF THE
WOODS BUT CLEARING ELSEWHERE. SUNDAY WILL SEE CLOUDS MOST
PROMINENT IN MN FCST AREA UNDER DEPARTING 500 MB TROUGH.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 357 AM CDT SAT SEP 20 2014

SUN NIGHT INTO MONDAY WILL FEATURE GENERALLY CLEAR SKY AS HIGH
PRESSURE AND DRY AIRMASS MOVES IN.

FOR TUESDAY THROUGH FRIDAY...
LONG WAVE RIDGE OVER WESTERN NORTH AMERICA SHIFTS TO EASTERN
NORTH AMERICA BY THE END OF THE PERIOD. LONG WAVE UPPER RIDGE
PRODUCES MUCH ABOVE NORMAL HEIGHTS BY THE END OF THE PERIOD. SHORT
WAVE TROUGH OFF THE CA COAST IS FORECAST TO MOVE ACROSS ITO THE
NORTHERN PLAINS BY LATE TUE INTO WED. THE GFS AND ECMWF ARE
SIMILAR IN TIMING AT 84 HOURS THE GFS BECOMES THE FASTER SOLUTION
ON THU AND FRI. WILL PREFER THE ECMWF.

TWEAKED POPS UP A LITTLE ON TUE.

LITTLE CHANGE TO TEMPS...INCREASE TEMPS BY A DEGREE ON THU.
ESSENTIALLY NO CHANGES FROM PREVIOUS FORECAST PACKAGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1242 PM CDT SAT SEP 20 2014

SHOWERS AND THUNDERSTORMS WILL MOVE RAPIDLY THROUGH THE
REGION...EXITING MOST TAF SITES BY LATE AFTERNOON. MOSTLY CLEAR SKY
ANTICIPATED THIS EVENING INTO MUCH OF THE OVERNIGHT HOURS. GUSTY
NORTHWEST WINDS WILL OCCUR BEHIND THE PRECIPITATION...BECOMING
WEAKER NEAR SUNSET.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GODON
SHORT TERM...RIDDLE
LONG TERM...HOPPES/RIDDLE
AVIATION...TG
Hazardous weather outlook, Sep 20, 6:14 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
714 AM CDT SAT SEP 20 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
714 AM CDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS MORNING
AND INTO THE LATE AFTERNOON OVER NORTHEASTERN NORTH DAKOTA INTO
NORTHWESTERN AND WEST CENTRAL MINNESOTA. THE RISK AREA IS
GENERALLY ALONG AND EAST OF A LANGDON TO FARGO TO WAHPETON LINE.
THE MAIN THREAT IS STRONG DAMAGING WINDS AND HAIL.

A COLD FRONT ACCOMPANIED STRONG UPPER LEVEL DISTURBANCE WILL MOVE
SOUTHEAST INTO CENTRAL NORTH DAKOTA BY LATE MORNING AND THEN INTO
CENTRAL MINNESOTA EARLY THIS EVENING. EXPECT A BAND OF SHOWERS AND
THUNDERSTORMS TO INTENSIFY ALONG THE FRONT AS IT MOVES SOUTHEAST.
MAIN RISK TIME IS NOON THROUGH 5 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DTR

In the hours before

Local storm report, Sep 20, 8:15 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
915 AM CDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             6 SE GREENBUSH          48.64N 96.09W
09/19/2014  M1.50 INCH       ROSEAU             MN   PUBLIC

            HAIL UP TO PING PONG SIZE LASTED 5 MINUTES.

&&

JKAISER

The radar

The Fargo/Grand Forks radar (KMVX), 51 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
September 20, 11:45 AM CST
Where
Polk County, 0.69 mi N of East Grand Forks
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.940, -97.020

Nine trees were uprooted.

Thunderstorm Wind, Norman

When
September 20, 12:34 PM CST
Where
Norman County, 3.13 mi WSW of Hadler
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.350, -96.610

Three inch diameter tree branches were snapped off and scattered around a yard.

Thunderstorm Wind, Mahnomen

When
September 20, 1:10 PM CST
Where
Mahnomen County, 0.83 mi SE of Mahnomen
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.310, -95.970

Strong winds broke off a large piece of a tree in Mahnomen, where it fell into a street.

Thunderstorm Wind, Becker

When
September 20, 1:30 PM CST
Where
Becker County, 2.8 mi S of Detroit Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.780, -95.840

A tree was blown down near Abbey Lake.

Thunderstorm Wind, Mahnomen

When
September 20, 1:32 PM CST
Where
Mahnomen County, 1.46 mi SSW of Mahkonce
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.310, -95.630

Three inch diameter tree branches were blown down from Mahnomen to about sixteen miles east of Mahnomen.

Thunderstorm Wind, Becker

When
September 20, 1:48 PM CST
Where
Becker County, 3.14 mi SE of Ponsford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.940, -95.330

Several three to five inch diameter tree branches were broken off trees.

Thunderstorm Wind, Hubbard

When
September 20, 2:00 PM CST
Where
Hubbard County, 7.47 mi NNW of Park Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.020, -95.130

A few four to six inch diameter tree branches and tree trunks were snapped off along Two Inlets Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535569, 535570, 535576, 535579, 535580, 535581, 535583.